Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

What causes stool colour changes after taking heartburn medication during pregnancy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11922 Questions
Pregnant and taking tums, famantidine and prilosec for heart burn, just had a bowel movement with a couple white floaty stool but most dark colored. Are the antacids causing this or should I be concerned a bile blockage? Due to 3 weeks
Posted Sun, 2 Mar 2014 in Digestion and Bowels
Answered by Dr. Michelle Gibson James 15 minutes later
Brief Answer: likely related to medication Detailed Answer: HI, thanks for using healthcare magic Famotidine can be associated with changes in stool colour. Most commonly it can be associated with black tarry stools but in some persons, the stool can have a whiter appearance. The exact reason is not known. As you mentioned , blockage of the flow of bile can also cause a pale appearance to the stool. This occurs in disease of the liver, gallbladder or pancreas. In the absence of any other symptoms that can be related to these organs (abdominal pain, jaundice, fever), then this is less likely the cause. You should consider monitoring the stool colour, if it continues, your doctor may consider liver function blood tests as a precaution, though it is likely medication related. I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor